Ohio, 2003

Flash Flood and Damaging Winds in Ohio, July 5, 2003

July 5, 2003 · NWS ILN · 11 events in 10 counties and zones

10 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 6:28 PM EST, 7 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 6:28 PM EST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT FRI JUL 4 2003

HAVE UPDATED ZONES FOR NEW WATCH UNTIL 4Z THAT INCLUDES MOST OF
COUNTIES NOT IN OTHER WATCH UNTIL 4Z SAVE SOME KY COUNTIES. WIND
DAMAGE WILL BE THE MAIN THREAT BUT ROTATION HAS BEEN SEEN IN SOME OF
THE STORMS IN THE NW.

.ILN...
SVR TS WATCH UNTIL 9 PM EDT FOR
OHZ026-034-035-042>044-051>053
OHZ045-046-054>056
SVR TS WATCH UNTIL MIDNIGHT EDT FOR
INZ050-058-059-OHZ060>062
OHZ063>065-074-77
INZ066-073>075-080-KYZ091>093-OHZ070>072-078
OHZ073-079>082-088
HEAT ADVISORY FOR HAMILTON COUNTY THROUGH SATURDAY 8 PM.

CENTER
Hazardous weather outlook, Jul 4, 4:33 AM EST, 20 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
533 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
HOT AND HUMID CONDITIONS WILL CREATE HEAT INDICES BETWEEN 95 AND 100
TODAY.  AS A RESULT A HEAT ADVISORY IS IN EFFECT FOR CINCINNATI
(HAMILTON COUNTY).  THE THREAT FOR SEVERE THUNDERSTORMS EXISTS
MAINLY AFTER SUNSET NORTH OF DAYTON AND COLUMBUS AS A COLD FRONT
SLIDES SOUTH INTO NORTHERN OHIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT WILL CONTINUE TO SLIDE SOUTH INTO CENTRAL AND
SOUTHERN OHIO SATURDAY INTO SUNDAY.  THIS WILL BRING
AFTERNOON/EVENING THREATS OF STRONG TO SEVERE THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...SATURDAY AND SUNDAY.

 TIPTON

In the hours before

Local storm report, Jul 4, 8:19 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
919 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    WILMINGTON                OH   59 MPH WIND GUST
07/04/03   CLINTON                        REPORTED BY NWS OFFICE.

JWC
Local storm report, Jul 4, 8:30 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
930 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    OXFORD                    OH   60 MPH WIND GUST
07/04/03   BUTLER

RLG
Local storm report, Jul 4, 8:33 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
933 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FAIRFIELD                 OH   WIND DAMAGE
07/04/03   BUTLER                         LARGE LIMBS DOWN

RLG
Special weather statement, Jul 4, 9:48 PM EST, 3 hours 42 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-050320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1048 PM EDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH FOR THE SOUTHWESTERN HALF OF OHIO AND
PARTS OF SOUTHEAST INDIANA HAS BEEN CANCELED...

THE THREAT OF SEVERE THUNDERSTORMS HAS COME TO AN END FOR THE TIME
BEING ACROSS SOUTHWESTERN HALF OF OHIO AND PARTS OF SOUTHEAST
INDIANA.  HOWEVER, THUNDERSTORMS OVERNIGHT MAY CONTAIN LARGE HAIL
AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR THE
LATEST INFORMATION ON THE EXPECTED STORMS OVERNIGHT.

TIPTON
Local storm report, Jul 4, 10:49 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1149 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    COUNTYWIDE                OH   WIND DAMAGE
07/04/03   AUGLAIZE                       TREES AND POWER LINES DOWN

0755 PM    COUNTYWIDE                OH   WIND DAMAGE
07/04/03   SHELBY                         TREES AND POWER LINES DOWN

0750 PM    COUNTYWIDE                OH   WIND DAMAGE
07/04/03   DARKE                          TREES AND POWER LINES DOWN

0800 PM    3 NE CELINA               OH   FLOOD
07/04/03   MERCER                         COUPLE OF CARS STRANDED

0819 PM    1 N BELLEFONTAINE         OH   60 MPH WIND GUST
07/04/03   LOGAN

0820 PM    COUNTYWIDE                OH   WIND DAMAGE
07/04/03   PREBLE                         TREES AND POWER LINES DOWN

0830 PM    COUNTYWIDE                OH   WIND DAMAGE
07/04/03   MIAMI                          TREES AND POWER LINES DOWN

0930 PM    COUNTYWIDE                OH   FLOOD
07/04/03   AUGLAIZE                       HIGH WATER ON NUMEROUS
                                          COUNTY ROADS

0830 PM    COUNTYWIDE                IN   WIND DAMAGE
07/04/03   WAYNE                          TREES DOWN

RLG
Local storm report, Jul 4, 11:36 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1236 AM EDT SAT JUL 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    COUNTYWIDE                OH   WIND DAMAGE
07/04/03   MONTGOMERY                     TREES AND POWER LINES DOWN

0845 PM    SPRINGFIELD               OH   WIND DAMAGE
07/04/03   CLARK                          ROOF DAMAGE

0909 PM    FAIRBORN                  OH   WIND DAMAGE
07/04/03   GREENE                         LARGE LIBMS DOWN

0900 PM    COUNTYWIDE                IN   WIND DAMAGE
07/04/03   FRANKLIN                       TREES DOWN

0900 PM    WEST COLLEGE CORNER       IN   WIND DAMAGE
07/04/03   UNION                          TREES AND POWER LINES DOWN

0900 PM    COUNTYWIDE                OH   WIND DAMAGE
07/04/03   WARREN                         TREES AND POWER POLES DOWN

1030 PM    1 S BATH                  IN   FLOOD
07/04/03   FRANKLIN                       COUPLE CREEKS OUT OF THEIR
                                          BANKS

1030 PM    FALMOUTH                  KY   WIND DAMAGE
07/04/03   PENDLETON                      TREES DOWN

1030 PM    BUTLER                    KY   WIND DAMAGE
07/04/03   PENDLETON                      TREES DOWN

1156 PM    CELINA                    OH   FLASH FLOOD
07/04/03   MERCER                         NUMEROUS ROADS WITH HIGH
                                          WATER

1030 PM    GRANT LICKS               KY   WIND DAMAGE
07/04/03   CAMPBELL                       TREES AND POWER LINES DOWN

RLG

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Darke

When
July 5, 1:30 AM EST to 3:30 AM EST
Where
Darke County, Pitsburg
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The Franklin-Monroe school sustained basement flooding, with water up to five feet deep in spots.

Thunderstorm Wind, Preble

When
July 5, 7:45 PM EST to 7:48 PM EST
Where
Preble County, Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -84.650

Trees and powerlines were knocked down.

Thunderstorm Wind, Butler

When
July 5, 8:08 PM EST to 8:12 PM EST
Where
Butler County, Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -84.550

Trees and powerlines were downed.

Thunderstorm Wind, Montgomery

When
July 5, 8:30 PM EST
Where
Montgomery County, Kettering
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
39.733, -84.183

Thunderstorm Wind, Miami

When
July 5, 8:40 PM EST to 8:44 PM EST
Where
Miami County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.200

Several large limbs were knocked downed.

Thunderstorm Wind, Shelby

When
July 5, 8:40 PM EST to 8:43 PM EST
Where
Shelby County, 4 mi S of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
40.233, -84.150

Trees were downed on Miami River Road.

Thunderstorm Wind, Montgomery

When
July 5, 8:51 PM EST to 8:55 PM EST
Where
Montgomery County, Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
39.617, -84.150

Trees were downed.

Thunderstorm Wind, Champaign

When
July 5, 9:00 PM EST to 9:04 PM EST
Where
Champaign County, Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.750

Large limbs and powerlines were downed.

Thunderstorm Wind, Delaware

When
July 5, 10:25 PM EST to 10:35 PM EST
Where
Delaware County, Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -83.067

Numerous trees and powerlines downed.

Thunderstorm Wind, Franklin

When
July 5, 10:30 PM EST to 10:35 PM EST
Where
Franklin County, Westerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -82.917

Several trees were knocked down.

Thunderstorm Wind, Licking

When
July 5, 10:35 PM EST
Where
Licking County, 3 mi SW of Pataskala
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.967, -82.700

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330303, 5330295, 5330296, 5330297, 5330298, 5330302, 5330252, 5330253, 5330299, 5330300, 5330301.